ANTIBIOTICS AND THINNING HAIR. Log Out | Topics | Search
Hairloss-Reversible Home Page | Moderators | Register | Edit Profile

Hairloss-reversible.com » Other Hair Loss Problems » ANTIBIOTICS AND THINNING HAIR. « Previous Next »

Author Message
 

Anonymous
Posted on Monday, March 15, 2004 - 09:39 pm:   Edit Post Delete Post

I JUST FINISHE AN EIGHT COURSE OF LEVAQUIN, AN ANTIBIOTIC, AND MY HAIR IS HAS BEEN NOTICEABLY THINNNER. I WAS WONDERING IF ANYONE HAD ANY INFO, ON THIS, OR AMI STRESSSING MYSELF OUT CAUSING MORE HAIR TO FALL OUT... THANKS. ANY INFO GREATLY APPRECIATED.
 

Tom Hagerty
Posted on Tuesday, March 16, 2004 - 12:04 pm:   Edit Post Delete Post

Anonymous:

Of course if you need an antibiotic for a bacterial infection you take it for the proper duration. Prolonged use of any antibiotic, though, destroys much of the intestinal bacteria that helps to synthesize biotin and perhaps other members of the B-complex. The B-complex, and specifically biotin, is necessary for healthy hair.

When you take Levaquin (levofloxacin) you have to be careful going out in the sun. Your skin cells are extremely sensitive when you're on this drug. Hair follicle cells are specialized skin cells. You don't want the sun to damage them.

I'm sure you know that you have to drink plenty of water when you're taking this antibiotic or any antibiotic.
 

Anonymous
Posted on Friday, April 02, 2004 - 09:39 pm:   Edit Post Delete Post

I have had a similar experience. My hair is thinning after months of levaquin, which I take preventatively. Now I think it was a mistake. I must stop taking it. My hair is not at all like it was last year.
 

Anonymous
Posted on Monday, May 24, 2004 - 12:21 am:   Edit Post Delete Post

yes--- I am experiencing HAIR LOSS (!!!) after several weeks of taking Levaquin.
THANKS to everyone for reporting this, as hair loss in women so SO tramatizing.
Any more information on this hair loss - levaquin connection will be much appreciated by me.
 

Lisa
Posted on Wednesday, October 06, 2004 - 09:10 pm:   Edit Post Delete Post

I've been taking levaquin for seven days now, and i was unaware that i was not supposed to be in the sun, i would sit in my yard about an hour a day and the top of my head has gotten very thin! and somewhat sore! I am stopping the medicine, will my hair eventually grow back, or is this irreversible?
 

Tom Hagerty
Posted on Thursday, October 07, 2004 - 08:18 am:   Edit Post Delete Post

Lisa:

Here's what a National Institutes of Health website says about Levaquin (levofloxacin) and sun exposure:

"Some people who take levofloxacin may become more sensitive to sunlight than they are normally. Exposure to sunlight, even for brief periods of time, may cause severe sunburn or skin rash, redness, itching, or discoloration. When you begin taking this medicine:

* Stay out of direct sunlight, especially between the hours of 10:00 a.m. and 3:00 p.m., if possible.
* Wear protective clothing, including a hat and sunglasses.
* Apply a sun block product that has a skin protection factor (SPF) of at least 15. Some patients may require a product with a higher SPF number, especially if they have a fair complexion. If you have any questions about this, check with your health care professional.
* Do not use a sun lamp or tanning bed or booth."

Many if not most antibiotics make you more sensitive to the sun. There are two wavelengths of the sun that penetrate the skin. UVA penetrates up to 250 micrometers into the skin; UVB penetrates up to 50 micrometers into the skin. UVA can do some damage to the DNA skin cells and to hair follicles cells, which are just specialized skin cells.

There's a high probability that your hair will grow back because a week of sun exposure will do very little damage to the DNA of the follicle cells. I hope sitting in the sun an hour a day is not a habit that you'll continue. This kind of exposure is not good for your skin or your hair.
 

Anonymous
Posted on Monday, August 29, 2005 - 06:19 pm:   Edit Post Delete Post

I have been taking minocyclyne for acne for 5 or 6 months, but recently stopped, and i have experienced a significant amount of hair loss, even 2 weeks after i stopped taking them, is this permanant? or will my hair return to its normal thiickness once there out of my system????
 

Anonymous
Posted on Monday, March 13, 2006 - 02:12 pm:   Edit Post Delete Post

I'm glad I found this! I have been taking Levaquin on and off a lot for the last 7 months for sinusitus (and on occasions a year earlier). I also took a few courses of stereoid prenidonde (sp.?). My frontal hair has thinnned out dramatically in this time frame. Now I think I understand why. I hope I can grow some of it back
 

Tom Hagerty
Posted on Tuesday, March 14, 2006 - 12:55 pm:   Edit Post Delete Post

Anonymous:

If the steroid you took was Prednisone, I would check out the potential for side effects in case you take it again. Here is a good article from Medline Plus - Prednisone.
The reason I mention this is that I had a friend in Chicago who had horrendous side effects from this drug.

Add Your Message Here
Posting is currently disabled in this topic. Contact your discussion moderator for more information.